Persistent hiccups associated with epidural ropivacaine in a newborn.

By London Spine
Related Articles

Persistent hiccups associated with epidural ropivacaine in a newborn.

Ann Pharmacother. 2011 Jun;45(6):e35

Authors: Bagdure DN, Reiter PD, Bhoite GR, Dobyns EL, Laoprasert P

Abstract
OBJECTIVE: To report a case of persistent hiccups associated with epidural ropivacaine in a newborn infant.
CASE SUMMARY: A term female infant (3.05 kg) received epidural ropivacaine for pain control during and after an operative procedure to correct a tracheoesophageal fistula. Three intermittent doses of ropivacaine were administered during the operative period (total dose 2.29 mg/kg) followed by a continuous epidural (caudal) infusion (0.1% ropivacaine; initial dose 0.23 mg/kg/h plus fentanyl 0.46 μg/kg/h). The infant was extubated in the recovery area and transferred to the intensive care unit. Within hours of transfer, she developed persistent hiccups. The epidural infusion was titrated for pain control, up to 0.32 mg/kg/h (ropivacaine). The hiccup frequency increased to every 10-30 seconds, with the patient appearing hypotonic with lip trembling and intermittent tongue fasciculation. An electroencephalogram did not show any epileptiform activity or focal features consistent with seizure activity. The epidural infusion was reduced to 0.26 mg/kg/h (ropivacaine), with dramatic improvement in hiccups and tone. The infusion was discontinued and complete resolution of hiccups was observed.
DISCUSSION: Ropivacaine is commonly used for infiltration anesthesia and peripheral and epidural block anesthesia. Use of the Naranjo probability scale determined that our patient’s hiccups were probably caused by ropivacaine. To our knowledge, this is the first report of persistent hiccups associated with epidural ropivacaine.
CONCLUSIONS: Clinicians should consider the potential of neurotoxicity, manifested as persistent hiccups, when epidural ropivacaine is administered to young infants.

PMID: 21652787 [PubMed – indexed for MEDLINE]